Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 10, NWS Wichita, KS

July 13, 1996McPherson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 13, 1996, 7:13 PM CDT for McPherson County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1996, 7:13 PM CDT (00:13 UTC)
Expired
Jul 13, 1996, 8:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:16 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 4:16 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SAT JUL 13 1996

IN THE SHORT TERM...TEMPS WILL BE APCHG CONVECTIVE TEMPS DURING THE
NEXT SVRL HRS...WITH 88D ALREADY SHOWING DVLPMT ARND EDGES OF CWA.
THIS WL LKLY CONT INTO THE ERLY EVE.  OVRNGT...ETA FCSTS A SHRTWV TO
TRAVERSE MOST OF THE CWA...EXITING SE KS TMRW AM. THIS DRAGS A SFC
BNDRY ACRS CNTRL/S CNTRL KS TNGT.  RATHER JUICY AIR OVR OK WL CONT
TO STREAM NWRD IN ADVANCE OF THE SWWRD MOVG BNDRY. RESPECTABLE
POSITIVE AREAS ON FCST SNDGS...SO TSTMS APPEAR TO BE A GOOD BET
OVRNGT...A FEW WL LKLY BE SVR. PTCHY F LKLY TNGT IN SE KS WITH
INFLUX OF LVLL MOIST.

LINGERING CLDS AND LLVL MOISTURE WL LKLY CUT INTO WARMUP TMRW...WITH
BEST CHC OF R IN THE SE.

RSL 063/083 62   SLN 063/084 62
ICT 065/081 63   HUT 065/082 63
CNU 068/078 45

HOWERTON

In the hours before

Special weather statement, Jul 13, 1:41 PM CDT, 5 hours 32 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
143 PM CDT SAT JUL 13 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

VERY HUMID AIR IS MOVING BACK INTO KANSAS AS SOUTH WINDS INCREASE.
WITH TEMPERATURES WARMING INTO THE 80S THIS AFTERNOON...SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA.

THUNDERSTORMS SHOULD BECOME MORE NUMEROUS OVERNIGHT AS AN UPPER
LEVEL AREA OF LOW PRESSURE AND A FRONT MOVES INTO THE AREA FROM THE
NORTHWEST.  THIS WILL BRING THE BEST CHANCE OF RAIN TO CENTRAL
KANSAS AFTER 800 PM AND TO SOUTH CENTRAL KANSAS AFTER 1100 PM.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE ACROSS THE AREA
THIS AFTERNOON.  THE CHANCE OF SEVERE WEATHER WILL INCREASE THIS
EVENING.  THE AREA MOST LIKELY TO BE AFFECTED BY SEVERE WEATHER
THIS EVENING IS WEST OF A LINE FROM SALINA TO ARKANSAS CITY.  THE
THREAT WILL BE BOTH DAMAGING WINDS AND HAIL UP TO JUST OVER ONE
INCH.

SKYWARN ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT.

HOWERTON
Local storm report, Jul 13, 4:57 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
457 PM CDT SAT JUL 13 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    SALINA                    KS   .88 INCH HAIL
07/13/96   SALINE                         LOCATION WAS 3N...REPORTED
                                          BY EMERGENCY MANAGEMENT

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:13 PM CDTSevere Thunderstorm WarningICTMcPherson62 min
Jul 13, 7:42 PM CDTSevere Thunderstorm WarningICTChase33 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.